Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 19, 2005, 2:58 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2005, 2:58 AM CDT (07:58 UTC)
- Expired
- Jul 19, 2005, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Cherokee County, KS
The radar
The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:00 AM CDT | FLASH FLOOD | Scammon, KS | HIGHWAY 7 FROM SCAMMON TO COLUMBUS HAD 1 FOOT OF WATER OVER THE ROAD. |
| Jul 19, 4:00 AM CDT | FLASH FLOOD | Scammon, KS | HIGHWAY 7 FROM SCAMMON TO COLUMBUS HAD 1 FOOT OF WATER OVER THE ROAD. |
| Jul 19, 4:00 AM CDT | FLASH FLOOD | West Mineral, KS | 1 FOOT OF WATER OVER HIGHWAY 102 BETWEEN SCAMMON AND WEST MINERAL. |
| Jul 19, 4:00 AM CDT | FLASH FLOOD | West Mineral, KS | 1 FOOT OF WATER OVER HIGHWAY 102 BETWEEN SCAMMON AND WEST MINERAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1900 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1438 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 190803 FFWSGF KSC021-191400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 258 AM CDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... CHEROKEE COUNTY IN SOUTHEAST KANSAS. * UNTIL 900 AM CDT. * AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED BETWEEN 1.5 AND 3.0 INCHES OF RAIN HAD FALLEN BETWEEN WEST MINERAL...COLUMBUS AND WEIR SINCE 1 AM...WITH LOCALLY HIGHER AMOUNTS. IN ADDITION...THUNDERSTORMS CONTINUE TO DEVELOP IN THE SAME GENERAL AREA WHICH WILL LIKELY PRODUCE AN ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 5 AM. THUS...INCREASING THE OVERALL RAINFALL TOTALS OF FOUR TO FIVE INCHES BEFORE IT ENDS LATER THIS MORNING. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BAXTER SPRINGS...COLUMBUS...GALENA...SCAMMON...WEIR... WEST MINERAL...CRESTLINE...FAULKNER...HALLOWELL...LAWTON...LOWELL AND MELROSE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SPRINGFIELD. LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505 $$ JLT
3 follow-up statements
000 WGUS73 KSGF 190835 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 330 AM CDT TUE JUL 19 2005 KSC021-191400- CHEROKEE KS- 330 AM CDT TUE JUL 19 2005 ...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM CDT... AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED OVER THREE INCHES OF RAIN HAD FALLEN BETWEEN WEST MINERAL...WEIR...SCAMMON AND SKIDMORE SINCE 130 AM. THE HEAVIEST RAINFALL HAS OCCURRED BETWEEN WEST MINERAL...SOUTHEAST TO GALENA. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...LOCALLY HEAVIER...IS POSSIBLE THROUGH SUNRISE ACROSS THE WARNED AREA. SOME OF THE LOCAL STREAMS AND RIVERS THAT WILL BE DIRECTLY AFFECTED BY THE HEAVY RAINFALL ARE... LITTLE CHERRY AND CHERRY CREEK. LITTLE SHAWNEE AND SHAWNEE CREEK. BRUSH CREEK. BITTER CREEK. SHOAL CREEK. AND SPRING RIVER. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505 $$ JLT
000 WGUS73 KSGF 190924 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 418 AM CDT TUE JUL 19 2005 KSC021-191400- CHEROKEE KS- 418 AM CDT TUE JUL 19 2005 ...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM CDT... AT 417 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING OCCURRING ACROSS NORTHERN PORTIONS OF CHEROKEE COUNTY. SEVERAL COUNTY ROADS HAD REPORTS OF WATER FLOWING OVER THEM ACROSS NORTH CENTRAL CHEROKEE COUNTY. ONE AREA NEAR ROSELAND...EAST OF WEST MINERAL ALONG HIGHWAY 102 REPORTED SIX INCHES OF WATER FLOWING OVER THE ROAD. DOPPLER RADAR INDICATED NEARLY FOUR INCHES OF RAIN HAD FALLEN BETWEEN WEST MINERAL...SKIDMORE AND WEIR SINCE 1 AM. ALTHOUGH LIGHT RAIN WILL LIKELY CONTINUE THROUGH SUNRISE...THE HEAVIEST RAINFALL HAS MOVED OUT OF THE WARNED AREA...BUT RUNOFF WILL CONTINUE. REMEMBER...RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505 $$ JLT
000 WGUS73 KSGF 191045 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 541 AM CDT TUE JUL 19 2005 KSC021-191400- CHEROKEE KS- 541 AM CDT TUE JUL 19 2005 ...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM CDT... AT 536 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH FLOODING WAS OCCURRING ACROSS NORTHERN AND CENTRAL PORTIONS OF CHEROKEE COUNTY. LOCAL OFFICIALS REPORTED THAT HIGHWAY 7 WAS FLOODED BETWEEN COLUMBUS AND SCAMMON. SOME AREAS HAD NEARLY A FOOT OF WATER FLOWING OVER THE ROADWAY. ALSO...HIGHWAY 102 BETWEEN SCAMMON AND WEST MINERAL WAS FLOODING. ALTHOUGH THE RAINFALL HAS ENDED IN THE WARNED AREA...RUNOFF IS NOT COMPLETE AND WILL CONTINUE TO CAUSE FLOODING PROBLEMS THIS MORNING. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505 $$ JLT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:15 AM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 19, 1:15 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 115 AM CDT TUE JUL 19 2005 .AVIATION... FOR THE 06Z TAFS...WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE HAS SET UP IN EXTREME SOUTHWEST MISSOURI EARLY THIS MORNING. A SMALL COMPLEX OF THUNDERSTORMS DEVELOPED IN THIS REGION WHICH WILL FOLLOW THE MAIN THERMO/WEAK 925MB FRONTAL BOUNDARY ALONG HIGHWAY 60 THIS MORNING. BELIEVE MAIN TERMINAL WILL BE CLEAR OF MVFR/IFR CEILINGS/VISIBILITIES DUE TO THIS SCENARIO...BUT CLOSE ENOUGH FOR THE VCTS/VCSH. NAM/ETA MODEL IS INCREASING LOW/MID LEVEL MOISTURE THIS MORNING AND PRODUCING LIGHT PRECIPITATION ACROSS SOUTHERN MISSOURI. HOWEVER...BELIEVE MAIN FLIGHT RESTRICTIONS WILL BE THROUGH 12Z WITH CEILINGS AROUND 5000 OR ABOVE THROUGH THE AFTERNOON. LATER SHIFTS WILL NEED TO CONCENTRATE ON LEFT OVER BOUNDARIES FROM THIS MORNING CONVECTION AND SEE IF ANY RE-DEVELOPMENT OCCURS. JLT && .PREVIOUS DISCUSSION 230 PM... OUTFLOW BOUNDARY EXTENDED FROM CARTHAGE TO NIXA TO HOUSTON AROUND NOON. MOST OF THE EARLY MORNING STORMS HAVE DIMINISHED WITH NEW CONVECTION ATTEMPTING TO FIRE SOUTH OF INTERSTATE 44...WHERE SURFACE TEMPS ARE ALREADY IN THE UPPER 80S/LOWER 90S. EXPECT SCATTERED CONVECTION TO DEVELOP DURING THE EARLY/MID AFTERNOON OVER THE SOUTHEAST HALF OF THE FORECAST AREA...WITH ANOTHER ROUND DEVELOPING OVER OUR NORTHWEST ZONES AHEAD OF THE COLD FRONT OVER EASTERN KANSAS AND WEST CENTRAL MO FROM MID AFTERNOON THROUGH THE EVENING. MAIN QUESTION WILL BE HOW MUCH THE CURRENTLY STABILIZED AIRMASS OVER OUR NORTHWEST ZONES CAN RECOVER. LATEST GFS AND NAM SHOW APPROACHING FRONT STALLING OVER THE AREA LATE TONIGHT INTO TUESDAY AND GRADUALLY WASHING OUT AS LEE TROUGH DEEPENS OVER THE CENTRAL/NORTHERN HIGH PLAINS. FOR NOW WILL CONTINUE LOW POPS THROUGH TUESDAY WITH UNSTABLE AIRMASS AND WEAK CONVERGENCE ALONG STALLED FRONT AND POSSIBLE REMNANT OUTFLOW BOUNDARIES. UPPER LEVEL RIDGE WILL BUILD INTO THE AREA THROUGH THE LATTER PORTION OF THE WEEK...WITH POTENTIAL FOR TRIPLE DIGIT HIGHS BY FRIDAY. MODEL SOUNDINGS SHOW FAIRLY UNSTABLE BUT INCREASINGLY DRIER AIRMASS OVER THE REGION...SO WILL CONTINUE DRY FORECAST THROUGH THE REST OF THE PERIOD. WILL NEED TO MONITOR POSSIBLE FROPA ON THURSDAY. AT THIS TIME...IT LOOKS LIKE MAIN PRECIPITATION SHOULD DEVELOP JUST TO THE EAST OF OUR AREA...IN VICINITY OF NORTHWEST FLOW AND DEEPER MOISTURE AROUND EASTERN EDGE OF BUILDING UPPER RIDGE. MMT && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Jul 18, 9:50 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 950 PM CDT MON JUL 18 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 950 PM CDT MON JUL 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS. AREAS AFFECTED AND TIMING: ALL BUT FAR NORTHERN PORTIONS OF THE OUTLOOK AREA OVERNIGHT. DISCUSSION: ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS AS A WEAK FRONT SETTLES INTO THE AREA. THE STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAINFALL...AND POSSIBLY AN ISOLATED WIND GUST OVER 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AS THE STALLED FRONT REMAINS OVER THE AREA. NO ORGANIZED SEVERE THUNDERSTORMS ARE ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Local storm report, Jul 18, 9:58 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT MON JUL 18 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 4 SE VANZANT 36.93N 92.27W
07/18/2005 2.00 INCH DOUGLAS MO PUBLIC
2 INCHES IN JUST OVER AN HOUR
0930 PM HEAVY RAIN 4 N WHITE CHURCH 36.91N 91.78W
07/18/2005 2.25 INCH HOWELL MO PUBLIC
2.25 OF RAIN IN 45 MINUTES.Local storm report, Jul 19, 2:50 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0250 AM CDT TUE JUL 19 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD NEOSHO 36.87N 94.37W
07/19/2005 NEWTON MO LAW ENFORCEMENT
SEVERAL ROADS IN NEOSHO WERE CLOSING OR CLOSED AS OF 230
AM.
JLTNearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.